Cold/Wind Chill, Armstrong
- When
- April 17, 11:53 PM CST to April 18, 8:50 AM CST
- Where
- Armstrong forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Overnight low of 28 degrees at Claude.
A cold post frontal airmass was well established across the Texas Panhandle overnight on the 17th. This cold airmass allowed temperatures to drop below freezing prior to midnight and remain so until the mid-morning hours on the 18th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold post frontal airmass was well established across the Texas Panhandle overnight on the 17th. This cold airmass allowed temperatures to drop below freezing prior to midnight and remain so until the mid-morning hours on the 18th. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 21 degrees at Gruver (Hansford County) to 32 degrees at Canadian (Hemphill County). Temperatures warmed quickly after sunrise on the 18th, and had warmed above freezing by 8:50 AM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 10:37 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1137 PM CDT WED APR 17 2013
.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING.
A BAND OF LIGHT SNOW WILL MOVE ACROSS NRN TAF SITES DURG THE FIRST
FEW HOURS OF THIS TAF CYCLE...WITH KDHT AND KGUY PSBLY BEING
AFFECTED. EXPECT MOST IF NOT ALL PRECIP TO MISS KAMA. CIGS AND VSBYS
WILL CONTINUE TO SLOWLY IMPROVE DURG FIRST 12 HOURS OF THE TAF FCST.
WINDY CONDITIONS ANTICIPATED REST OF TONIGHT INTO EARLY THURSDAY
AFTERNOON BEFORE DIMINISHING LATER THAT AFTERNOON.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 826 PM CDT WED APR 17 2013/
UPDATE...
MINOR UPDATE TO UTILIZE THE 10 POP RULE TO EXTEND MENTION OF LIGHT
SHOWERS ACROSS THE SOUTHERN TEXAS PANHANDLE. OTHERWISE REMAINDER OF
THE FORECAST REMAINS ON TRACK. UPDATED TEXT PRODUCTS OUT SHORTLY.
PREV DISCUSSION... /ISSUED 659 PM CDT WED APR 17 2013/
AVIATION...
FOR THE 00Z TAFS...COMPLICATED FORECAST IN THE OFFING. SFC COLD FRONT
HAS REMAINED S OF ALL TAF SITES TODAY...AND IS EXPECTED TO GET A
RENEWED PUSH SWD THIS EVENING AND TONIGHT...EFFECTIVELY SENDING THE
BOUNDARY EVEN FARTHER AWAY FROM THE AREA. IFR CIGS ALONG WITH AREAS
OF BR...FG...OR FZFG PSBL. SOME LIGHT RAIN...DRZL...FZDZ...AND LIGHT
SNOW ALSO PSBL...ESPECIALLY KDHT AND KGUY TONIGHT. GRADUALLY
IMPROVING CONDITIONS ARE ANTICIPATED THURSDAY MORNING. LOW CONFIDENCE
FCST OVERALL WITH AMENDMENTS PSBL THIS EVENING AND TONIGHT.
ANDRADE
PREV DISCUSSION... /ISSUED 330 PM CDT WED APR 17 2013/
DISCUSSION...
LOCAL RADARS REVEAL FRONTAL BOUNDARY REMAING JUST SOUTH OF TEXAS
PANHANDLE AT THIS TIME. MAJORITY OF STRONG TO SEVERE THUNDERSTORMS
CURRENTLY IN OKLAHOME EAST OF PANHANDLES WHERE HIGHER INSTABILITY
AND SHEAR WILL BE POSITIONED. HAVE RETAINED SLIGHT CHANCE
THUNDERSTORMS IN EASTERN ZONES THIS EVENING. COLD AIR WITH
SECONDARY SURGE WILL ALLOW FOR SNOW SHOWERS AND RAIN SHOWERS IN
NORTHWESTERN SECTIONS THIS EVENING...WITH SLIGHT CHANCE RAIN
SHOWERS ACROSS NORTHEAST AND CENTRAL SECTIONS. ALL SNOW IS EXPECTED
ACROSS NORTHERN HALF AFTER MIDNIGHT...WITH NO ACCUMULATIONS
EXPECTED. ALL COUNTIES EXPECTED TO EXPERIENCE FREEZE TONIGHT...
WITH NORTHWEST PART OF COMBINED PANHANDLES EXPECTED TO REACH 28
DEGREES OR LOWER. HARD FREEZE WARNING HAS BEEN ISSUED FOR THIS
CORNER WITH FREEZE WARNING ELSEWHERE.
COLD AIR ADVECTION ON THURSDAY WILL KEEP HIGH TEMPERATURES IN 40S TO
LOWER 50S. EVEN COLDER NIGHT EXPECTED THURSDAY NIGHT. NEW FREEZE
WATCH HAS BEEN ISSUED FOR THURSDAY NIGHT/FRIDAY MORNING.
FAIRLY PLEASANT WEATHER EXPECTED FRIDAY THROUGH MONDAY. NEXT COLD
FRONT MONDAY NIGHT WILL CAUSE TUESDAY TO BE COOLER. 03
COCKRELL
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TONIGHT
THROUGH FRIDAY. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS
THE TEXAS PANHANDLE ON SATURDAY. 03
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
WHEELER.
HARD FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...SHERMAN.
OK...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
BEAVER.
HARD FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 348 PM CDT WED APR 17 2013 OKZ001>003-TXZ001>020-181100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 348 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THROUGH TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THROUGH THIS EVENING. A STORM TO TWO MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. STRONG NORTHERLY WINDS WILL DEVELOP BEHIND A COLD FRONT TONIGHT. CAUTION IS ADVISED ON AREA LAKES. A FREEZE WARNING IS IN EFFECT AS FREEZING TEMPERATURES ARE EXPECTED ACROSS AT LEAST SOME PART EACH COUNTY OF THE PANHANDLES LATE TONIGHT INTO THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FREEZE WARNING WILL REMAIN IN EFFECT UNTIL 11 AM THURSDAY MORNING. A FREEZE WATCH IS IN EFFECT FOR THURSDAY NIGHT AND FRIDAY MORNING. ANOTHER FREEZE WARNING WILL LIKELY BE NEEDED. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES MONDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE TEXAS PANHANDLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS ON SATURDAY. COCKRELL
The national radar mosaic for the moment the first event began.
20 cold/wind chill. Local standard time, as filed.
Overnight low of 28 degrees at Claude.
Overnight low of 26 degrees at Panhandle.
Overnight low of 31 degrees at Wellington.
Overnight low of 25 degrees at Dalhart.
Overnight low of 24 degrees at Hereford, and 22 degrees at Bootleg.
Overnight low of 29 degrees at Clarendon.
Overnight low of 27 degrees at Pampa.
Overnight low of 24 degrees at Gruver.
Overnight low of 25 degrees at Dalhart.
Overnight low of 32 degrees at Canadian.
Overnight low of 28 degrees at Borger.
Overnight low of 28 degrees at Follett, and 30 degrees at Lipscomb.
Overnight low of 23 degrees at Dumas.
Overnight low of 27 degrees at Perryton.
Overnight low of 27 degrees at Vega and Boys Ranch.
Overnight low of 27 degrees at Amarillo.
Overnight low of 27 degrees at Canyon and Palo Duro Canyon State Park.
Overnight low of 30 degrees at Miami.
Overnight low of 25 degrees in Stratford.
Overnight low of 29 degrees in Shamrock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443524, 443525, 443526, 443527, 443528, 443529, 443530, 443531, 443532, 443533, 443534, 443535, 443536, 443537, 443538, 443539, 443540, 443541, 443542, 443543.